When I started taking Tamoxifen it seemed that, within a matter of weeks, all the fat on my body migrated to my stomach. I didn’t gain weight (at first), but my waist disappeared. Googling “Tamoxifen and Abdominal Fat” returns 107,000 results. I haven’t checked all the hits, but most of them are forum posts of women complaining that their tummies have expanded on Tamoxifen. Over in the UK, at breastcancer.org, the ladies call it “Tamoxifen Tummy” and it seems this, at least, is not a figment of our imaginations. Tamoxifen users have more visceral fat and fattier livers1 and fatty liver disease is more common in Tamoxifen users than the general population2.
Visceral fat, as you know, is associated with
- Type 2 Diabetes
- Heart Disease
- Breast cancer
- Colorecatl cancer
- Alzheimer’s disease.
Well thankyou Tamoxifen for that little bonus! Just another reason to keep the fat off.
Once upon a time I had a very small waist, 59cm, and it was small in proportion to my backside, always maintaining a 30cm difference between waist and hips. That made it hard to get jeans that fitted both my bottom and my waist, they always gaped at the back, but now that difference has reduced significantly. My bottom is 90cm, well within a size 8 according to Target’s size charts, but my waist is 69cm, still a size 10. Well, if Scarlet O’Hara can resign herself to never being 18 and a half inches again, I can make do with a Tamoxi-Tummy.
Now for the weigh-in. Finally I have had the long awaited affirmation. My cleaning lady told me my bottom is disappearing and that I should be careful because ladies need bottoms. Hmmm…not exactly affirmation now that I think about it!
According to Women’s Health Magazine3, as a newly Tamoxifen induced apple shaped girl, I should be experiencing frustration at not losing fat off my stomach around this time. Well, yes, I am.
Once again, the cheat meal, in the form of my daughter’s birthday party, undid my progress but today I am 500g down on last week.
Tummy image by Andrew Martin